Group extensions and tame pairs
Author: Michael L. Mihalik
Journal: Trans. Amer. Math. Soc. 351 (1999), 1095-1107
MSC (1991): Primary 57N10, 57M10, 20F32
MathSciNet review: 1443200
Full-text PDF Free Access
Abstract: Tame pairs of groups were introduced to study the missing boundary problem for covers of compact 3-manifolds. In this paper we prove that if $1\to A\to G\to B\to 1$ is an exact sequence of infinite finitely presented groups or if $G$ is an ascending HNN-extension with base $A$ and $H$ is a certain type of finitely presented subgroup of $A$, then the pair $(G,H)$ is tame. Also we develop a technique for showing certain groups cannot be the fundamental group of a compact 3-manifold. In particular, we give an elementary proof of the result of R. Bieri, W. Neumann and R. Strebel: A strictly ascending HNN-extension cannot be the fundamental group of a compact 3-manifold.
- Robert Bieri, Walter D. Neumann, and Ralph Strebel, A geometric invariant of discrete groups, Invent. Math. 90 (1987), no. 3, 451–477. MR 914846, DOI https://doi.org/10.1007/BF01389175
- Stephen G. Brick and Michael L. Mihalik, The QSF property for groups and spaces, Math. Z. 220 (1995), no. 2, 207–217. MR 1355026, DOI https://doi.org/10.1007/BF02572610
- S. G. Brick and M. L. Mihalik, Group extensions are quasi-simply-filtrated, Bull. Austral. Math. Soc. 50 (1994), no. 1, 21–27. MR 1285655, DOI https://doi.org/10.1017/S0004972700009527
- M. R. Bridson, Combings of semidirect products and $3$-manifold groups, Geom. Funct. Anal. 3 (1993), no. 3, 263–278. MR 1215781, DOI https://doi.org/10.1007/BF01895689
- David B. A. Epstein, James W. Cannon, Derek F. Holt, Silvio V. F. Levy, Michael S. Paterson, and William P. Thurston, Word processing in groups, Jones and Bartlett Publishers, Boston, MA, 1992. MR 1161694
- Ross Geoghegan, The shape of a group—connections between shape theory and the homology of groups, Geometric and algebraic topology, Banach Center Publ., vol. 18, PWN, Warsaw, 1986, pp. 271–280. MR 925870
- John Hempel and William Jaco, Fundamental groups of $3$-manifolds which are extensions, Ann. of Math. (2) 95 (1972), 86–98. MR 287550, DOI https://doi.org/10.2307/1970856
- J. Krasinkiewicz, Continuous images of continua and $1$-movability, Fund. Math. 98 (1978), no. 2, 141–164. MR 464227, DOI https://doi.org/10.4064/fm-98-2-141-164
- Sibe Mardešić and Jack Segal, Shape theory, North-Holland Mathematical Library, vol. 26, North-Holland Publishing Co., Amsterdam-New York, 1982. The inverse system approach. MR 676973
- D. R. McMillan Jr., One-dimensional shape properties and three-manifolds, Studies in topology (Proc. Conf., Univ. North Carolina, Charlotte, N.C., 1974; dedicated to Math. Sect. Polish Acad. Sci.), Academic Press, New York, 1975, pp. 367–381. MR 0370597
- Michael L. Mihalik, Compactifying coverings of $3$-manifolds, Comment. Math. Helv. 71 (1996), no. 3, 362–372. MR 1418943, DOI https://doi.org/10.1007/BF02566425
- Michael L. Mihalik, Semistability at infinity, simple connectivity at infinity and normal subgroups, Topology Appl. 72 (1996), no. 3, 273–281. MR 1406313, DOI https://doi.org/10.1016/0166-8641%2896%2900029-6
- Michael L. Mihalik and Steven T. Tschantz, Tame combings of groups, Trans. Amer. Math. Soc. 349 (1997), no. 10, 4251–4264. MR 1390045, DOI https://doi.org/10.1090/S0002-9947-97-01772-8
- Joseph S. Profio, Using subnormality to show the simple connectivity at infinity of a finitely presented group, Trans. Amer. Math. Soc. 320 (1990), no. 1, 281–292. MR 961627, DOI https://doi.org/10.1090/S0002-9947-1990-0961627-X
- J.Stallings, Personal communication.
- R.Bieri, W.D.Neumann and R.Strebel, A geometric invariant for discrete groups, Invent. Math. 90 (1987), 451-477.
- S.Brick and M.Mihalik, The QSF condition for groups and spaces, Math. Z. 220 (1995), 207-217.
- S.Brick and M.Mihalik, Group extensions are quasi-simply-filtrated, Bull. Austral. Math. Soc. 50 (1994), 21-27.
- M.Bridson, Combings of semidirect products and 3-manifold groups, Geom. and Funct. Anal. 3 No.3 (1993), 263-278.
- D.B.A.Epstein, J.W.Cannon, D.F.Holt, S.V.F.Levy, M.S.Patterson and W.P. Thurston, Word processing in groups, Jones and Bartlett, 1992.
- R.Geoghegan, The shape of a group, Geometric and Algebraic Topology, (H. Torunczyk, ed.) Banach Center Publ., vol. 18, PWN, Warsaw, 1986, 271-280.
- J.Hempel and W.Jaco, Fundamental groups of 3-manifolds which are extensions, Ann. of Math. 95 (1972), 86-98.
- J.Krasinkiewicz, Continuous images of continuua and 1-movability, Fund. Math. 98 (1978), 141-164.
- S.Mardesic and J.Segal, Shape theory, North-Holland, 1982.
- D.R.McMillan, One dimensional shape properties and 3-manifolds, Proceedings of Charlotte Conference 1974, Academic Press, 1975, 367-381.
- M.Mihalik, Compactifying coverings of 3-manifolds, Comment. Math. Helvetici 71 (1996), 362-372.
- M.Mihalik, Semistability at infinity, simple connectivity at infinity and normal subgroups, Topology and its Applications 20 (1996), 1-9.
- M.Mihalik and S.Tschantz, Tame combings of groups, Trans. Amer. Math. Soc. 349 (1997), 4251–4264.
- J.Profio, Using subnormality to show the simple connectivity at infinity of a finitely presented group, Trans. Amer. Math. Soc. 320 (1990), 218-232.
- J.Stallings, Personal communication.
Michael L. Mihalik
Affiliation: Department of Mathematics, Vanderbilt University, Nashville, Tennessee 37240
Received by editor(s): August 5, 1996
Received by editor(s) in revised form: January 22, 1997
Article copyright: © Copyright 1999 American Mathematical Society